Heather Corinna replies:
I had an abortion in June. I live in France and the doctors prescribed the pill for 3 months. Each month, I would have my period for about 2 weeks. But since I stopped the pill, I have not had my period for almost 2 months. I do not want to go to the doctor because, well, psychologically I cannot handle it right now (I personally cannot even masturbate right now, so imagining anybody else touching me is out of the question -- I am going through heavy post-abortion stress and depression). I was wondering if this is normal, to not have one's period? I am scared I won't be able to concieve in the future...thank you so much for your time.
Hey there, anon. I'm sorry you're having such a hard time right now.
Without knowing what exactly your doctors had you taking, it's hard for me to fully address your question with as best an answer as I can give. However, if you haven't had any sort of period in two months, I would advise that you at least call into the doctor and report that. I understand it being difficult to return to a doctor after a difficult previous experience with them, or when you're already taxed to the max emotionally, but your physical health is not only important, it can also be related to your mental health.
So, while I know it's not what you want to hear or do, I would suggest at least calling in with this if the pills you took did not say that absent menstruation was a possible side effect.
Do know, though, that there is no sound reason to worry about your fertility. We have a lot of study on legal abortion at this point, and unless your doctor told you there was some problem or complication with the procedure, it's highly unlikely your abortion -- or your lack of period now -- would create fertility problems in the future. So, that's one worry you can just let go of. You've got enough on your plate.
I also wanted to make sure that you knew that having the blues, being depressed, is normal after an abortion. It's actually normal after pregnancy, period, whether you give birth OR terminate. When a pregnacy ends or is terminated, the body goes through a good deal of hormonal changes, and the longer you were pregnant, the greater those can be. As well, if you don't (or didn't) feel okay about your choice, if you feel guilty or conflicted, or if it wasn't the choice you wanted to make, that's a whole other set of issues which can obviously cause sadness and depression. You should have been offered some counseling services or resources after your abortion. If you were not, that's something else you can ask the doctor about when you call in about this. Those support services can be a real lifesaver.
Hang in there, gal.